What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 7, 1:25 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 7, 1:25 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
225 PM EDT Sun Jul 7 2019
.UPDATE...
Issued at 206 PM EDT SUN JUL 7 2019
Continuing to monitor the progression of scattered to numerous
convection across eastern KY, specifically the far southern and
eastern portion of the CWA. Have made a couple of changes to pops
and weather as a result, and may be making more as the afternoon
goes on and things continue to progress. All storms are putting
down very heavy rainfall, which has led to a few locations
exceeding flash flood guidance in a short period of time. Since
the storms are fairly progressive and moving out almost as soon as
they put down this heavy rainfall, have just stuck with
urban/small stream advisories for now. But may upgrade as needed.
Also loaded in the latest observations to make sure the near term
grids are on track with the current conditions. All updates have
been published and sent to NDFD/web.
UPDATE Issued at 1051 AM EDT SUN JUL 7 2019
Forecast still seems to be in good shape this late morning.
Isolated to scattered showers are starting to pop up, one of which
is now beginning to produce lightning. Pops are on good track with
this so far, if not a bit overdone across the northern CWA. Will
continue to monitor and update pops if needed. Also loaded in the
latest observations to make sure the near term forecast for
temps, dew points, and winds is on track with the current
conditions. This only resulted in very minor changes. All updates
have been published and sent to NDFD/web.
UPDATE Issued at 715 AM EDT SUN JUL 7 2019
Issued an update to the forecast to input the latest observations
and trend them through the mid morning hours. Adjusted the pops to
match the development areas of showers this morning. Also adjusted
cloud cover to match the areas of fog in the deeper valleys and
river valleys. The rest of the forecast is on track.
&&
.SHORT TERM...(Today through Monday)
Issued at 425 AM EDT SUN JUL 7 2019
Current surface conditions across the region feature a weak cold
front slowly sagging south this morning. This morning, the
convection associated with this boundary will still remain north
of the OH River at least through 12Z. A lack of cloud cover and
only some debris clouds from the overnight convection will leave
some breaks in the cloud. This will allow some fog to linger in
the valleys and river valleys through mid morning. As the
mentioned front sags south, lift will be on the increase.
Instability along and ahead of the weakened will be on the
increase. Some isolated development is likely early before some
heating can be introduced to break the low level inversion. Model
soundings indicate that this will be another day with 10 knot or
less storm motions with the development. MU CAPE values will be
in the 2500 J/KG range but with the front as weak as it is, the
efficiency for the lift may not be enough to realize the amount
of moisture in the atmosphere today. With PWATs near the 2 inch
range there may be a spot or two that may see some heavy rainfall
but this will only likely be in southeast Kentucky. Convection
through the day will mainly south of I-64 and then further south
through the day as the front moves south. A few instances of
convection will develop in the Bluegrass but likely wont realize
max heating.
Heading into tonight, much of the convection will be confined to
the southeast. Waning instability will slowly weaken showers and
thunderstorms as the mid and upper levels begin to dry out as thr
front moves south. Most showers and thunderstorms will be
dissipated by 06Z. A severe lack of gradient in the boundary will
only yield a degree or two chance in temperature. In fact, as
this front shifts south with lingering convection, it may wash out
a bit. This will also lead to breaks in the cloud cover overnight
allowing for fog development in the valleys and may become dense
and increase in coverage. Even low temps tonight will only be a
degree or two cooler. Heading into the day on Monday, models seem
to converge of the front hanging up in the mountains over the
southeast. This will lead to development again in the afternoon
over eastern and southeastern Kentucky but weaker instability and
less forcing will only lead to slight chance to low chance pops
for Monday afternoon. Maximum chance of precip will along the
mountain range with orographic lift for the assist. Otherwise,
Monday will be a dry day for the western part of the CWA with dry
conditions allow temps to rebound right back into the mid 80s in
some locations.
.LONG TERM...(Monday night through Saturday)
Issued at 400 AM EDT SUN JUL 7 2019
The period is expected to begin with a shortwave trough moving east
of the area and upper level ridging building into the area. Further
height rises should continue into Tuesday. Meanwhile, a shortwave
trough should enter the mid MS and Lower OH Valleys on Tuesday with
this feature progressing slowly east through Wednesday while the
main upper level low/shortwave will have moved from the Pacific
northwest across the northern Rockies and into the northern plains
by Tuesday evening. Ridging should build across the Rockies at
midweek and remain into Thursday while a trough moves across the
Great Lakes and into the northeast. The axis of the this trough
should move east of east KY Thu night into Fri with the upper level
ridge building toward the mid MS and Lower OH Valley Fri into
Saturday. At the same time, the southern end of this trough may
close off and meander into the Gulf of Mexico. An upper low could
meander into the southeast Conus near the end of the period.
At the surface, a cold front is expected to have settled into the
southeast before the stat of the period with high pressure building
into east KY. High pressure should generally dominate into Tuesday
night before the boundary returns north into the OH Valley as a warm
front in advance of the lead shortwave. Surface low pressure should
track from the Dakotas and into and across southern Canada reaching
Quebec by Thu and the Maritimes by the end of the period. A trailing
cold front should cross the Commonwealth Wed night into Thu with
perhaps a secondary boundary cross east KY on Fri. Sfc high pressure
should settle into the OH Valley as the ridge builds east into the
OH Valley.
Chances for convection should be decreasing as a shortwave departs
early in the period. Diurnally driven convection cannot be ruled out
near the TN and VA borders on Tuesday, but chances for activity
appear best south of the region. With the region getting into the
warm sector on Wed and gradual height falls anticipated, isolated to
scattered convection is anticipated areawide on Wed with chances
continuing until the cold front moves far enough southeast of the area
on Thu into Thu evening. The end of the period should be dry.
Temperatures will be seasonably mild for July during the period,
averaging a couple of degrees above normal what climatologically is
the warmest part of the year. Mid 80s to near 90 degree readings
will be common for highs outside of the high terrain with lows in
the mid 60s to near 70. Some locations should reach near 90 at times
during the period, but a few locations such as JKL will probably
continue to fall just short of the first 90 degree reading of the
year. The airmasses should be moist enough with dewpoints averaging
in the upper 60s to lower 70s to lead to diurnally driven cumulus at
a minimum every day.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 225 PM EDT SUN JUL 7 2019
Generally scattered showers and storms are ongoing across eastern
Kentucky, generally south of KSYM, in response to a cold front
draped across the area. These showers/storms are putting down
very heavy rainfall as they move through, lowering VIS and CIGs
quite substantially. Expect convection to continue throughout the
afternoon, slowly sinking southward as the cold front finally
exits the state this evening. Loss of daytime heating will also
help showers/storms to subside throughout the evening. Meanwhile,
as cooler/drier air moves in aloft behind the frontal boundary, a
strong llvl inversion is expected to form. Copious amounts of llvl
moisture under this inversion will lead to the development of fog
across portions of eastern KY, especially in the river valleys.
Expect that this fog will also make it into the TAF sites late in
the night, dropping VIS to LIFR or worse at times. KSYM may be a
bit better off, not having the heavy rains that other sites have
had today. Will have better certainty of the impacts as we head
into the overnight. By tomorrow morning, fog will begin to lift
and dissipate. A few diurnally driven VFR Cu clouds will begin to
pop up during the late morning, but any pop chances should
generally remain east of the TAF sites throughout the day. Winds
will be light and variable throughout the period, though any
storms today could result in some higher gusts up to 15 kts.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...JMW
SHORT TERM...SHALLENBERGER
LONG TERM...JP
AVIATION...JMW
Hazardous weather outlook, Jul 7, 4:01 AM EST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
501 AM EDT Sun Jul 7 2019
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081215-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
501 AM EDT Sun Jul 7 2019
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Thunderstorms are possible today and into this evening. Some may
produce locally heavy rainfall, mainly near and south of the
Mountain Parkway.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms are possible at times from Monday through Thursday,
with the greatest probability on Thursday. In general, the most
likely times for thunderstorms each day will be during the
afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
SHALLENBERGER/JP